Mathematica Bohemica, online first, 4 pp.

Diophantine equations involving factorials

Horst Alzer, Florian Luca

Received July 29, 2015.   First published December 5, 2016.

Horst Alzer, Morsbacher Str. 10, 51545 Waldbröl, Germany, e-mail:; Florian Luca, School of Mathematics, University of the Witwatersrand, Private Bag X3, Wits 2050, Johannesburg, South Africa, e-mail:

Abstract: We study the Diophantine equations $(k!)^n -k^n = (n!)^k-n^k$ and $(k!)^n +k^n = (n!)^k +n^k,$ where $k$ and $n$ are positive integers. We show that the first one holds if and only if $k=n$ or $(k,n)=(1,2),(2,1)$ and that the second one holds if and only if $k=n$.

Keywords: Diophantine equation; factorial

Classification (MSC 2010): 11D61

DOI: 10.21136/MB.2016.0045-15

Full text available as PDF.

  [1] T. Andreescu, D. Andrica, I. Cucurezeanu: An Introduction to Diophantine Equations. A Problem-Based Approach. Birkhäuser, Basel (2010). DOI 10.1007/978-0-8176-4549-6 | MR 2723590 | Zbl 1226.11001
  [2] I. G. Bashmakova: Diophantus and Diophantine Equations. The Dolciani Mathematical Expositions 20. The Mathematical Association of America, Washington (1997). MR 1483067 | Zbl 0883.11001
  [3] H. Carnal: Aufgaben. Elem. Math. 67 (2012), 151-154. DOI 10.4171/EM/203 | Zbl 1247.97035
  [4] F. Luca: The Diophantine equation $R(x)=n!$ and a result of M. Overholt. Glas. Mat. (3) 37 (2002), 269-273. MR 1951531 | Zbl 1085.11023
  [5] F. Luca: On the Diophantine equation $f(n)=u!+v!$. Glas. Mat. (3) 48 (2013), 31-48. DOI 10.3336/gm.48.1.03 | MR 3064240 | Zbl 06201413
  [6] J. Sándor: On some Diophantine equations involving the factorial of a number. Seminar Arghiriade. Univ. Timişoara 21 (1989), 4 pages. MR 1124179 | Zbl 0759.11011

Access to the full text of journal articles on this site is restricted to the subscribers. For access please contact editorial office at indicating DOI.
[List of online first articles] [Contents of Mathematica Bohemica] [Full text of the older issues of Mathematica Bohemica at DML-CZ]